Molly: Why the Club Drug Is So Dangerous

PHOTO: The club drug "molly" may have an innocent name, but its anything but, experts say.PlayImage Source/Getty Images
WATCH 'Molly' Causes Campus Hospitalizations

The club drug "Molly" may have an innocent name, but it's anything but, experts say.

Ten Wesleyan University students and two Wesleyan guests were hospitalized over the weekend after taking the drug, leaving two of them in critical condition, university officials said.

"There is no such thing as good batch of MDMA," said Drug Enforcement Agency spokesman special agent Joseph Moses.

Drug dealers have marketed Molly as pure MDMA, the main ingredient in the synthetic psychoactive drug, ecstasy, but it's often counterfeit.

Moses said only about 13 percent of Molly seized is actually MDMA. Instead, the Molly found today is a synthetic drug smuggled into the United States from China that's an atom or two off, making it even more dangerous.

"Kids are being used as guinea pigs," he said. "The manufacturer didn't go through clinical trials, the person who orders and repackages it doesn't know what it's gonna do to somebody, and the user didn't know what it was going to do to them."

About a year and a half ago, there were a string of so-called Molly deaths, including Mary "Shelley" Goldsmith, who collapsed and died at a Washington, D.C. club in 2013. Her death came the same weekend two other deaths at a New York City music festival and a death at a Boston concert venue.

Even if the drug is pure MDMA, that doesn't make it safe safe, Moses said.

Dr. Ronald Cowan, a psychiatry professor at Vanderbilt University who studies MDMA, explained the science behind an MDMA overdose to ABC News in 2013.

The synthetic drug, popular at clubs and music festivals, boosts three chemicals in the brain: serotonin, dopamine and norepinephrine, he said at the time. Someone who takes it will feel happy, experience mild hallucinations and feel like touching people around him or her.

Although it's considered rare, death from pure MDMA can happen several ways, Cowan said. It can cause blood vessels in the heart and brain to constrict and result in a stroke or heart attack. The stimulant, which raises the user's blood pressure and heart rate, can also cause the body to get severely overheated, causing fatal brain damage. Finally, it can cause blood sodium to drop, prompting the brain to swell and resulting in a fatal seizure. Dehydration and over-hydration are also common.

Cowan said some of his research subjects have taken the drug thousands of times and never had a bad reaction. Others have taken one dose and died.